Texas, 2010

Heat in Texas, July 15, 2010

July 15, 2010 · NWS EWX · 1 event in 1 county or zone

Subtropical high pressure over the southern United States brought a warm, moist airmass over South Central Texas. This combination led to high temperatures in the lower 90s and dew point temperatures in the lower 70s with heat indices near 100.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Subtropical high pressure over the southern United States brought a warm, moist airmass over South Central Texas. This combination led to high temperatures in the lower 90s and dew point temperatures in the lower 70s with heat indices near 100.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 15, 5:06 PM CST, 54 minutes earlier.

Area forecast discussion, Jul 15, 5:06 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
606 PM CDT THU JUL 15 2010

.AVIATION...
VFR CONDITIONS WILL PREVAIL THIS EVENING AS THE WARM MOIST SOUTH
TO SOUTHEAST LOW LEVEL WINDS PERSISTS. MVFR CIGS WILL DEVELOP AT
THE I-35 TERMINALS 05Z TO 07Z...MOVING INTO KDRT BY 12Z. CIGS WILL
IMPROVE TO VFR AFTER 15Z AT THE I-35 TERMINALS...AFTER 17Z AT
KDRT. SFC WINDS WILL BE SOUTH TO SOUTHEAST AT 5 TO 15 KTS FOR THE
NEXT 24 HOURS.

&&

.PREV DISCUSSION... /ISSUED 308 PM CDT THU JUL 15 2010/

DISCUSSION...
12Z UPPER AIR DATA SHOWED THE UPPER HIGH ANCHORED OVER CENTRAL
TEXAS WITH 500MB HEIGHTS AROUND 596DAM. THE UPPER HIGH CENTER IS
FORECAST TO MOVE TO OVER THE FOUR CORNERS AREA TOMORROW...THEN
STRETCH AND FLATTEN-OUT ACROSS THE SOUTHERN HALF OF THE U.S. OVER
THE WEEKEND. 500MB PRESSURE HEIGHTS ARE FORECAST TO DECREASE TO
BETWEEN 591-593DAM BY LATE SUNDAY INTO MONDAY AS THE UPPER HIGH
SHIFTS EAST TO OVER THE DEEP SOUTH. ISOLATED AFTERNOON SEABREEZE-
INITIATED CONVECTION IS POSSIBLE BEGINNING SUNDAY OVER OUR
EASTERN-MOST COUNTIES AND THIS PATTERN WILL PREVAIL INTO THE
MIDDLE OF NEXT WEEK AND EXPAND SLIGHTLY WESTWARD AS SOUTH TEXAS
REMAINS ON THE PERIPHERY OF THE UPPER HIGH. CONVECTION IS NOT
FORECAST TO MAKE IT TO THE I-35 CORRIDOR SUNDAY THROUGH NEXT WEEK
DUE TO LOWER INLAND PWATS AND SMALLER LAPSE RATES.

TEMPERATURES ARE FORECAST TO BE AT OR SLIGHTLY ABOVE NORMAL
THROUGH THE FORECAST CYCLE WITH AFTERNOON HEAT INDICES BETWEEN
100-105. A FEW SPOTS MAY REACH UP TO NEAR A 107 HEAT INDEX OVER
THE NEXT COUPLE OF DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              77  98  76  99  77 /   0   0   0  -   -
AUSTIN BERGSTROM INTL AIRPORT  74  97  73  98  74 /   0   0   0  -   -
NEW BRAUNFELS MUNI AIRPORT     76  98  73  99  74 /   0   0   0  -   -
BURNET MUNI AIRPORT            75  97  74  97  75 /   0   0   0   0   0
DEL RIO INTL AIRPORT           77  97  77  99  76 /   0   0   0   0   0
GEORGETOWN MUNI AIRPORT        76  97  75  98  76 /   0   0   0  -   -
HONDO MUNI AIRPORT             75  97  73  97  73 /   0   0   0   0   0
SAN MARCOS MUNI AIRPORT        75  98  74  98  76 /   0   0   0  -   -
LA GRANGE - FAYETTE REGIONAL   76  96  76  96  76 /   0   0   0  10  -
SAN ANTONIO INTL AIRPORT       77  97  76  97  76 /   0   0   0  -   -
STINSON MUNI AIRPORT           76  98  75  98  75 /   0   0   0  -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

18/01
Hazardous weather outlook, Jul 15, 4:28 PM CST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
528 PM CDT THU JUL 15 2010

TXZ171>173-183>194-202>209-217>225-228-161145-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
528 PM CDT THU JUL 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...
FLOOD WARNINGS REMAIN IN EFFECT FOR THE RIO GRANDE. MODERATE
FLOODING WILL CONTINUE AT DEL RIO. OTHERWISE NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
FLOODING WILL CONTINUE ON THE RIO GRANDE WITH MODERATE FLOODING AT
DEL RIO. THE RIVER LEVEL WILL REMAIN STEADY IN THE MODERATE FLOOD
CATEGORY THROUGH SUNDAY. OTHERWISE NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Val Verde

When
July 15, 6:00 PM CST
Where
Val Verde forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official
Coordinates
29.893, -101.152 (the zone’s center; the record gives no point)

A man was found dead in his trailer home in Del Rio. The high temperature was 93 degrees and the heat index reached around 100.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Val Verde2010-07-1579MaleMobile/Trailer HomeDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234601.